Tylenol bottles will get new overdose warning label

  • Article by: MATTHEW PERRONE , Associated Press
  • Updated: August 29, 2013 - 8:03 PM

WASHINGTON — Bottles of Tylenol sold in the U.S. will soon bear red warnings alerting users to the potentially fatal risks of taking too much of the popular pain reliever. The unusual step, disclosed by the company that makes Tylenol, comes amid a growing number of lawsuits and pressure from the federal government that could have widespread ramifications for a medicine taken by millions of people every day.

  • 10
  • Comments

  • Results per page:
  • 1 - 10 of 10
trillessaAug. 29, 13 5:23 PM

Honestly, if the over the counter bottle has directions that include a maximum number of pills that can be taken per day, than no consumer should ever win a lawsuit if they bought that bottle, and then took more than that amount. Every bottle of tylenol I have bought for a long time has had that information on it. These are drugs people, and there has never been a reason for anyone to think otherwise. All drugs can have adverse and possibly dangerous effects if taken incorrectly. Take some personal responsibility!!!

26
6
luzhishenAug. 29, 13 5:27 PM

This is long overdue - all that advertising about how safe Tylenol is gave people a false sense of security about the drug.

13
19
t_stevensAug. 29, 13 8:00 PM

trillessa, You are incorrect. These people dying are not taking a bottle or two at a time. They are dosing correctly. The moral of the story is self advocate, folks. Most of the drugs the pharmaceutical industry pumps out to us ARE HARMFUL to your liver and kidneys. Ask your endocrinologist. He knows the truth. Tylenol easily kills. Rat poison easily kills. Tylenol is poison. Avoid it, and all manufactured drugs at all costs. I guarantee your quality of life will be better and you'll live longer.

8
19
gophfan10101Aug. 29, 13 8:43 PM

"Tylenol is poison. Avoid it, and all manufactured drugs at all costs. I guarantee your quality of life will be better and you'll live longer."

Somehow I believe that if you were diagnosed with leukemia and needed chemotherapy to live you would probably be singing a different tune...or not. You could just keep eating your tea leaves and hope that does the trick. Whatever...

18
5
pman5595Aug. 29, 1310:13 PM

It's a simple case of the amount needed to be effective being somewhat close the amount that is an overdose. We get too secure with our preconceived notion that one needs to take a *ton* more than the recommended dose to overdose.

13
0
mariezzAug. 29, 1311:11 PM

I've known about the effects of Tylenol on the liver for over 10 years. The manufacturer has done far too little to inform people of this danger - if you take the recommended maximum dosage for several days, it is possible to do damage. As someone already mentioned, the manufacturer emphasized the *safety* of Tylenol, which is really not accurate - it can be a very dangerous medication. This warning really should have come out years ago.

4
4
jastkeAug. 30, 13 5:47 AM

If acetaminophen were a new drug today it probably would not be allowed to be sold without an Rx.

4
0
farmeretteAug. 30, 13 8:08 AM

What is the purpose of combining acetaminophen with codeine in drugs such as Vicodin and Percocet? Codeine alone should be sufficient.

4
0
swmnguyAug. 30, 1312:07 PM

Acetaminophen is a lot more dangerous than people realize, and as "pman5595" points out, the dangerous dose is not a lot more than the effective dose. Also, people who get sick will take the full dose of Acetaminophen for their fever, and then take some cough syrup for their cough and congestion, and not realize they've just taken a double dose of Acetaminophen.

Also, due to the Drug War, we have lousy medical knowledge about potentially addictive drugs, and doctors under-medicate and mis-medicate pain. I had tendon reattachment surgery in my hand a few years ago and got 3 pills with codeine in them. I was told to take Tylenol after the first day. My hand was cut open and sewn back shut. It throbbed unbearably for a week. If I hadn't known better, I could easily have taken a lethal dose of Acetaminophen. But the surgeon was afraid of being labelled a pill-pusher, and when I objected to being under-medicated, I was accused of doctor-shopping.

So yes, Acetaminophen needs to be used far more carefully than it is today. It's a great drug, but it's a lot more dangerous than it is portrayed to be, and a lot more dangerous than most people know.

3
0
member11Aug. 30, 13 1:39 PM

The claim made for combining acetominophen with other pain killing drugs is that there is an increase in the strength of pain killing by using both drugs together. The real reason acetominophen is added is to attempt to prevent the abuse of prescription pain killers. The consequence for abusing them thereby becomes liver damage/death. Nice way to wage the war on drugs huh? Not to mention all those who were severely injured, and just took some extra to try to kill the pain, or simply forgot they already took their dose. And thanks to acetominophen being in so many different medications, it's easy to lose track of how many milligrams were actually taken.

0
0
  • 1 - 10 of 10

Comment on this story   |  

ADVERTISEMENT

Connect with twitterConnect with facebookConnect with Google+Connect with PinterestConnect with PinterestConnect with RssfeedConnect with email newsletters

ADVERTISEMENT

ADVERTISEMENT

ADVERTISEMENT

ADVERTISEMENT

ADVERTISEMENT

ADVERTISEMENT